Alert archive / Oklahoma / Tornado Warnings in 2022

Tornado Warning 49, NWS Norman, OK

May 31, 2022Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this tornado warning at May 31, 2022, 5:55 PM CDT for Greer County, Harmon County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 5:55 PM CDT (22:55 UTC)
Expired
May 31, 2022, 6:19 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:29 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3849 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WFUS54 KOUN 312255
TOROUN
OKC055-057-312345-
/O.NEW.KOUN.TO.W.0049.220531T2255Z-220531T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
555 PM CDT Tue May 31 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Central Harmon County in southwestern Oklahoma...
  Southwestern Greer County in southwestern Oklahoma...

* Until 645 PM CDT.

* At 555 PM CDT, a confirmed tornado was located over Dodson, moving
  east at 25 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hollis, Gould, McKnight and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3486 10000 3487 9965 3461 9968 3466 10000
TIME...MOT...LOC 2255Z 276DEG 20KT 3477 10001 

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$

Ware
2 follow-up statements
726 
WWUS54 KOUN 312306
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
606 PM CDT Tue May 31 2022

OKC055-312316-
/O.CAN.KOUN.TO.W.0049.000000T0000Z-220531T2345Z/
Greer OK-
606 PM CDT Tue May 31 2022

...THE TORNADO WARNING FOR SOUTHWESTERN GREER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3482 10000 3487 9979 3487 9977 3467 9980
      3469 10000
TIME...MOT...LOC 2306Z 270DEG 8KT 3477 10003 

$$

OKC057-312345-
/O.CON.KOUN.TO.W.0049.000000T0000Z-220531T2345Z/
Harmon OK-
606 PM CDT Tue May 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST
CENTRAL HARMON COUNTY...
    
At 606 PM CDT, a confirmed tornado was located near Dodson, moving 
east at 10 mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hollis and McKnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3482 10000 3487 9979 3487 9977 3467 9980
      3469 10000
TIME...MOT...LOC 2306Z 270DEG 8KT 3477 10003 

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$

Ware
166 
WWUS54 KOUN 312319
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
619 PM CDT Tue May 31 2022

OKC057-312328-
/O.CAN.KOUN.TO.W.0049.000000T0000Z-220531T2345Z/
Harmon OK-
619 PM CDT Tue May 31 2022

...THE TORNADO WARNING FOR WEST CENTRAL HARMON COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3482 10000 3487 9979 3487 9977 3467 9980
      3469 10000
TIME...MOT...LOC 2317Z 276DEG 20KT 3476 9995 

$$

Ware

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 2:18 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 31, 2:18 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
218 PM CDT Tue May 31 2022

...New LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM CDT Tue May 31 2022

The effective cold front has finally stalled from around
Cheyenne, to Seiling, to Enid, and Ponca City. Within the warm
sector, mesoanalysis suggests it is already very unstable with
MLCAPE around 3-3.5K J/kg and very little CIN present. Most CAMs
depict CI around 21-22Z or so, but given current environment and
enhanced convergence along the boundary would not be surprised if
this occurred slightly earlier. Main threat will still be very
large hail with supercells this afternoon and evening,
transitioning to a wind threat later on especially across
southwestern and western/central OK later as storms build upscale.
A couple of clusters could produce significant wind damage along
and south of I-40 as they progress eastward through tonight. In
addition, very steep low level lapse rates, low LCLs, increasing
low level flow, and a slight backing surface winds just ahead of
the front early this evening will result in a nonzero tornado
threat. The threat of severe weather should end after midnight as
CIN increases, although a few stronger elevated storms behind the
front will remain possible. Tomorrow's threat and location of
severe weather will depend on the progression of the cold front.
This will likely be influenced by how much post frontal precip
develops early in the morning. Right now, would lean slightly
further south near and south of the I-44 corridor. Generally, both
instability and deep layer shear appear slightly lower for
tomorrow but will remain high enough for supercells. Heavy
rainfall will also become a concern as more widespread rainfall
and training storms occur into the evening.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue May 31 2022

Models certainly vary with regards to the position of an outflow
boundary(ies) and less so with a synoptic cold front late Wednesday
afternoon into early Wednesday evening.  Will continue with the idea
of at least scattered showers and thunderstorms moving across the
southern half/southern two-thirds of Oklahoma and western north
Texas Wednesday evening and night.  The mid to upper level flow will
not be overly strong, but enough to support strong to severe
thunderstorms and areas of high rainfall totals.  The cold front is
expected to push well into northern Texas early Thursday which will
significantly reduce the chances of severe storms and heavy
rainfall.

Surface high pressure center to our north will generally keep winds
on the lighter side Thursday into Thursday night. Albeit weak, mid-
level warm air advection may result in scattered showers and a few
thunderstorms mainly across the Texas Panhandle. Some of this
precipitation may move into parts of western Oklahoma and western
north Texas overnight Thursday into early Friday morning.

Rather warm temperatures around 7h will overspread the area Saturday
into Sunday.  This too may result in late night into early morning
high-based convection with the area shifting more east each day.
There is also the possibility of a shortwave trough skirting the
area Saturday afternoon and night.  This may result in more
organized storms during the early evening into the overnight hours.
Very warm mid level temperatures may limit how far west storms can
develop.  Very warm to hot weather is expected Sunday into Monday
with rain chances limited to the far eastern part of the forecast
area.

&&

.AVIATION...
(18Z TAFS)
Issued at 126 PM CDT Tue May 31 2022

Showers and thunderstorms, and at least MVFR cigs are expected
this afternoon through early Wednesday morning. Winds will remain
northerly behind a cold front at WWR and southeasterly just ahead
of it near PNC. Otherwise, expect southerly winds until the front
progresses southward tomorrow. Strong wind gusts and very large
hail could accompany the storms through tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  79  58  70 /  70  80  70  30
Hobart OK         68  82  56  71 /  90  70  70  30
Wichita Falls TX  72  92  61  75 /  30  50  70  40
Gage OK           62  65  50  71 /  80  80  50  10
Ponca City OK     66  72  56  73 /  80  80  60  10
Durant OK         73  90  64  77 /  10  30  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ005>008-011>013-
     015>020-022>030-035-038.

TX...None.
&&

SHORT TERM...03
LONG TERM....06
AVIATION...03
Hazardous weather outlook, May 31, 11:41 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1141 AM CDT Tue May 31 2022

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1141 AM CDT Tue May 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A cold front will drop south across parts of northern and western
Oklahoma today. Thunderstorms are expected to develop along the
front this afternoon and evening. There is an enhanced risk of
severe thunderstorms along a swath from southwest Oklahoma to
north central Oklahoma. Very large hail up to the size of
baseballs, damaging wind gusts of 60 to 80 miles per hour, and
heavy rainfall will be the main hazards with these storms. An
isolated tornado is also possible, especially across far western
Oklahoma.

.Heavy Rainfall...
Flooding could result from heavy rainfall this afternoon and
tonight for portions of central and western Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations after 3 PM today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
The slow moving front will continue to be a focus for
thunderstorm development on Wednesday with a chance for another
round of severe storms across parts of the area Wednesday
afternoon and evening. Large hail and damaging wind gusts will be
the main hazards along with heavy rainfall.

There will be a chance for thunderstorms daily through Monday.

.Heavy Rainfall...
Flooding could result from heavy rainfall on Wednesday across
portions of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 31, 4:10 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 S HAMMON              35.57N 99.38W
05/31/2022  M2.00 INCH       CUSTER             OK   TRAINED SPOTTER

&&

BT
Special weather statement, May 31, 4:14 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Norman OK
414 PM CDT Tue May 31 2022

OKZ006>008-012-312200-
Garfield OK-Alfalfa OK-Kay OK-Grant OK-
414 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northwestern Kay,
east central Alfalfa, Grant and northwestern Garfield Counties
through 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking multiple strong
thunderstorms through Grant, Kay, Northwestern Garfield, and eastern
Alfalfa counties. The strongest storm is currently northeast of
Renfrow.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford, Pond Creek, Kremlin, Braman, Jet, Nash, Deer Creek,
Hillsdale, Carrier, Jefferson, Renfrow, Chilocco, Nardin and
Blackwell Lake.

This includes Interstate 35 between mile markers 224 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 9702 3645 9802 3664 9823 3700 9769
      3700 9703
TIME...MOT...LOC 2114Z 234DEG 37KT 3687 9766

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink
Local storm report, May 31, 4:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             HAMMON                  35.63N 99.39W
05/31/2022  E1.00 INCH       ROGER MILLS        OK   EMERGENCY MNGR

&&

BT
Local storm report, May 31, 5:19 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             7 E BUTLER              35.64N 99.07W
05/31/2022  M2.75 INCH       CUSTER             OK   BROADCAST MEDIA

&&

BT
Local storm report, May 31, 5:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     6 NW ARAPAHO            35.63N 99.04W
05/31/2022  E60 MPH          CUSTER             OK   BROADCAST MEDIA

&&

BT
Special weather statement, May 31, 5:30 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Norman OK
530 PM CDT Tue May 31 2022

OKZ006-007-312300-
Alfalfa OK-Grant OK-
530 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of northeastern Alfalfa
and west central Grant Counties through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout along the gust front near Jet,
moving north at 20 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Jet, Amorita, Byron and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 9815 3664 9833 3697 9831 3690 9799
TIME...MOT...LOC 2230Z 194DEG 16KT 3665 9825

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:07 PM CDTSpecial Weather StatementOUNGrant23 min
May 30, 7:14 PM CDTSevere Thunderstorm WarningOUNGrant46 min
May 30, 7:44 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 30, 8:28 PM CDTSpecial Weather StatementOUNKay32 min
May 31, 3:35 AM CDTFlood WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more51 hr
May 31, 2:49 PM CDTSpecial Weather StatementOUNDewey26 min
May 31, 3:15 PM CDTSpecial Weather StatementOUNDewey45 min
May 31, 3:48 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills, Washita42 min
May 31, 4:14 PM CDTSpecial Weather StatementOUNGrant46 min
May 31, 4:18 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon42 min
May 31, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Custer, Dewey, Roger Mills, Washita46 min
May 31, 4:38 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 31, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Major, Woodward12 min
May 31, 4:53 PM CDTAreal Flood AdvisoryOUNCuster, Roger Mills3 hr
May 31, 4:58 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon15 min
May 31, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCuster, Dewey52 min
May 31, 5:09 PM CDTSevere Thunderstorm WarningOUNGrant, Kay51 min
May 31, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Custer, Roger Mills, Washita49 min
May 31, 5:11 PM CDTSevere Thunderstorm WarningOUNGrant49 min
May 31, 5:22 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills38 min
May 31, 5:30 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 31, 5:37 PM CDTFlash Flood WarningOUNCuster, Roger Mills3 hr
May 31, 5:37 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon53 min
May 31, 5:40 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills35 min
May 31, 6:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Blaine, Custer, Dewey, Roger Mills44 min
May 31, 6:14 PM CDTSevere Thunderstorm WarningOUNRoger Mills46 min
May 31, 6:25 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNHarmon50 min
May 31, 6:40 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Ellis, Roger Mills, Woodward50 min
May 31, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Caddo, Custer, Dewey, Washita46 min
May 31, 6:49 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNGreer, Harmon, Jackson, Kiowa, Tillman41 min
May 31, 6:53 PM CDTTornado WarningOUNHarmon15 min

Nearby

Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.